Winter Storm, Caledonia
- When
- February 23, 3:00 PM EST to February 25, 12:00 AM EST
- Where
- Caledonia forecast zone
- Property damage
- $50,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
On the afternoon of February 23rd through the evening hours of February 24th, the combination of a large developing upper atmospheric low pressure system across the lower Great Lakes and Ohio River Valley with a surface low south of New England accounted for a prolonged fetch of sub-tropical Atlantic moisture to feed back into marginally cold air across New England. A heavy wet snow fell across…
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
On the afternoon of February 23rd through the evening hours of February 24th, the combination of a large developing upper atmospheric low pressure system across the lower Great Lakes and Ohio River Valley with a surface low south of New England accounted for a prolonged fetch of sub-tropical Atlantic moisture to feed back into marginally cold air across New England.
A heavy wet snow fell across Vermont that resulted in snowfall accumulations of 6 to 30 inches with the higher amounts in the higher terrain of central and southern Vermont. The weight of the heavy snow accounted for widespread power outages across the region that resulted in upwards of 50,000 customers without power.
Some specific snowfall totals include; 32 inches in Warren (Washington county) and Ludlow (Windsor county), 31 inches in Waitsfield (Washington county), 26 inches in Randolph Center, Brookfield (Orange county) and Pomfret (Windsor county), 24 inches in Moretown (Washington county) and Hanksville (Chittenden county), 22 inches in Nashville (Chittenden county) and Northfield (Washington county), 20 inches in Walden (Caledonia county) and Stowe (Lamoille county), 18 inches in South Burlington, Williston (Chittenden county), Lincoln (Addison county) and Danby (Rutland).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 23, 2:58 PM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
258 PM EST TUE FEB 23 2010
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE SOUTH TO NORTH ACROSS THE NORTH
COUNTRY TONIGHT THROUGH WEDNESDAY. ACCUMULATING SNOW WILL SPREAD
ACROSS THE AREA...ALTHOUGH WARMER TEMPERATURES WEDNESDAY WILL
MIX RAIN WITH THE SNOW IN THE AFTERNOON. THE WEATHER WILL REMAIN
UNSETTLED THROUGH THE END OF THE WEEK AS ANOTHER AREA OF LOW
PRESSURE SETTLES IN OVER THE NORTHEAST.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1231 PM EST TUESDAY...NO CHANGES MADE IN THE NEAR TERM FOR
THE REMAINDER OF THE DAY. COMPOSITE RADAR LOOP SHOWING SCATTERED
LIGHT SNOW SHOWERS ACROSS THE REGION. ALSO SEEING ON RADAR
MOISTURE BEING POOLED NORTHWARD FROM THE LOWER HUDSON RIVER
VALLEY. AFTER LOOK AT SOME OF THE EARLY MODEL GUIDANCE HAVE
ALREADY GONE WITH A WINTER STORM WARNING FOR TONIGHT THROUGH EARLY
THURSDAY MORNING...WITH A WINTER WEATHER ADVISORY FROM THE SAINT
LAWRENCE VALLEY...AND ALSO FOR CALEDONIA AND ESSEX COUNTIES IN
NORTHEAST VERMONT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
AS OF 430 AM EST TUESDAY...QUITE A COMPLEX PATTERN SHAPING UP FOR
MID WEEK. MODELS COMING TO SOMETHING OF AN AGREEMENT THROUGH
THURSDAY ALTHOUGH SOME FINE SCALE DIFFERENCES. HAVE ENOUGH
CONFIDENCE TO POST A WINTER STORM WATCH FOR MUCH OF THE AREA FROM
TONIGHT THROUGH WEDNESDAY NIGHT.
PROGRESSIVE FULL LATITUDE TROUGH IS MOVING THROUGH THE MISSISSIPPI
VALLEY...AND WILL UNDERGO SOME DEEPENING AS A VIGOROUS SHORTWAVE
TROUGH DIGS DOWN ITS WESTERN SIDE. MEANWHILE ANOTHER SHORTWAVE
TROUGH MOVING ALONG THE GULF COAST STATES IN THE SOUTHERN STREAM
TODAY WILL MOVE UP THE COAST LATER TONIGHT...SPINNING UP SURFACE
LOW OFF THE MID ATLANTIC COAST. THIS LOW WILL BE OUR WEATHER MAKER
TONIGHT THROUGH WEDNESDAY NIGHT AS IT MOVES NORTH AND EVEN
NORTHWEST AS THE TROUGH TO THE WEST DEEPENS. LOW WILL MOVE ONSHORE
IN SOUTHERN NEW ENGLAND 18Z WEDNESDAY...AND MOVE INTO NORTHERN NEW
ENGLAND BY 06Z THURSDAY. SNOW AHEAD OF THE LOW WILL BEGIN AS EARLY
AS 00Z TONIGHT IN SOUTHERN VERMONT. WITH PLACEMENT AND TRACK OF
THE SURFACE LOW...LOW LEVEL WINDS WILL BE EAST TO SOUTHEAST...AND
UPSLOPE FLOW ON THE EASTERN SLOPES OF THE SOUTHERN GREEN
MOUNTAINS...AS WELL AS THE EAST SIDE OF THE NORTHERN
ADIRONDACKS...WILL EXPERIENCE THE HEAVIEST SNOWFALL. SOME
SHADOWING/DOWNSLOPE EFFECTS WILL BE MOST EVIDENT IN VERMONTS
NORTHEAST KINGDOM...AS WELL AS THE SAINT LAWRENCE VALLEY.
COMPLICATING FACTOR FOR THE SNOW AMOUNT FORECAST IS THE AMOUNT OF
WARMING ON WEDNESDAY. DAYTIME HIGHS ABOVE FREEZING WILL LIKELY MIX
RAIN WITH THE SNOW ESPECIALLY IN THE CHAMPLAIN VALLEY. IN ADDITION
TRAJECTORY OF LOW LEVEL FLOW WILL ADVECT RELATIVELY WARMER
ATLANTIC FLOW TO HELP WITH THE MELTED PRECIP.
NAM12 QPF DID A NICE JOB OF DEPICTING THE SPATIAL DISTRIBUTION OF
PRECIP...ALTHOUGH AS TYPICAL WITH THE NAM TOTAL AMOUNTS WERE
OVERDONE. BACKED OFF TOTAL AMOUNT BY ABOUT 50 PERCENT TO YIELD AN
INCH OR SO QPF IN THE HEAVIEST PRECIP AREAS. WITH TEMPS AROUND
FREEZING USED A 10 TO 1 SNOW RATIO...RESULTING IN 8 TO 12 INCHES
ON THE EAST SLOPES OF THE ADIRONDACKS AND SOUTHERN GREEN
MOUNTAINS...AND 4 TO 8 ELSEWHERE.
BACKED POPS OFF TO CHANCE CATEGORY FROM 06-18Z WEDNESDAY TO
INDICATE A BREAK IN THE ACTION BEFORE NEXT SURFACE LOW BEGINS TO
APPROACH FROM THE SOUTH. DEEPENING UPPER LOW MOVING INTO AREA
WEDNESDAY AFTERNOON TIGHTENS SURFACE PRESSURE GRADIENT...AND WINDS
BEGIN TO INCREASE.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 PM EST TUESDAY...STILL PLENTY OF UNCERTAINTY WITH
REGARDS TO DEEP CUTOFF MID/UPPER LVL CIRCULATION AND ASSOCIATED
TRACK OF STRONG SFC LOW PRES FROM FRIDAY THUR SUNDAY. WL CONT TO
USE A MODEL BLEND BTWN THE ECMWF...GFS ENSEMBLES AND 12Z GEM/GFS
FOR THIS PACKAGE...WHICH CONTS TO HAVE BLW AVERAGE FCSTER
CONFIDENCE. FOR FRIDAY...BIGGEST THREAT COULD BE STRONG EAST TO
SOUTHEAST DOWNSLOPING WINDS ASSOCIATED WITH DEEP LOW PRES NEAR
NYC...ALONG WITH PERIODS OF MAINLY LIGHT PRECIP. OVERALL...GOOD
AGREEMENT WITH BAND OF HEAVIER QPF MOVING NORTH OF CWA BY 15Z
FRIDAY...AS DEEP WELL DEFINED MID/UPPER LVL DRY SLOT DEVELOPS.
HOWEVER...THIS WL ENHANCE MIXING AND COULD PRODUCE GUSTY
WINDS...ESPECIALLY ACRS THE HIGHER TRRN ON FRIDAY. AS SYSTEM
SLOWLY WEAKENS AND MOVES TWD CAPE COD THE THREAT FOR HIGH WINDS WL
SLOWLY DIMINISH LATE FRIDAY INTO FRIDAY NIGHT. BY
SATURDAY...MID/UPPER LVL CIRCULATION WL FILL-IN...AS COLD CORE
CENTER DEVELOPS. THIS WL RESULT IN DEVELOPMENT OF MORE SCATTERED
RAIN/SNOW SHOWERS FOR SATURDAY INTO SUNDAY...WITH SOME
ACCUMULATION OF SNOW EXPECTED ACRS THE MTNS. GIVEN 85H TEMPS BTWN
-4C AND -6C...EXPECT HIGHS MAINLY IN THE U20S TO MID 30S THRU THE
WEEKEND...WITH LOWS MAINLY IN THE 20S. BY EARLY NEXT WEEK...SYSTEM
WL SLOWLY MOVE INTO EASTERN CANADA...BUT CYCLONIC NW FLW ALOFT AND
COLD 500MB TEMPS OF -30C...WL RESULT IN OCCASIONAL SNOW
SHOWERS...ESPECIALLY FOR THE HIGHER TRRN. WL CONT TO MENTION CHC
POPS FOR THE MTNS THRU MONDAY...WITH SOME DRYING EXPECTED BY NEXT
TUESDAY.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THROUGH 18Z WEDNESDAY...COMPLICATED AND COMPLEX WEATHER SYSTEM TO
IMPACT ALL TAF SITES FROM LATE THIS AFTN THRU WEDS AFTN...WITH
PRECIP AND WINDS. FCSTER CONFIDENCE IS LIMITED WITH REGARDS TO
EXACT DETAILS OF HEAVY SNOW TIMING AND ASSOCIATED VIS/CIGS. CRNT RADAR
SHOWS A DEVELOPING AREA OF RAIN/SNOW ACRS SOUTHERN NEW
ENGLAND/HUDSON VALLEY...MOVING TWD OUR TAF SITES. THIS WL ARRIVE
THIS AFTN...WITH OCCASIONAL -RA/SN EXPECTED. BY EVENING...THERMAL
PROFILES...ESPECIALLY BL WL COOL ENOUGH TO SUPPORT A CHANGE TO
MAINLY SNOW...WITH MVFR TO IFR CONDITIONS DEVELOPING BY MID EVENING.
EXPECT VIS BTWN 1-3SM IN SNOW WITH CIGS LOWERING TO 007 TO 020
ACRS OUR TAFS. A PERIOD OF HEAVY SNOW WITH VIS BLW 1/2SM WL BE
POSSIBLE BTWN 06Z-12Z WEDS...WITH ANOTHER BURST OF SNOW POSSIBLE
BTWN 17Z-22Z WEDS. IN ADDITION...EXPECT GUSTY SOUTHEAST TO EAST
WINDS TO IMPACT RUTLAND WITH SOME LLVL WIND SHEAR
POSSIBLE...ESPECIALLY ON WEDS...WHEN LLVL JET INCREASES.
OUTLOOK 18Z WEDNESDAY THROUGH SATURDAY...
18Z WED THROUGH 06Z THU...WIDESPREAD MVFR/IFR IN SN AND/OR SNRA
THROUGH THE PERIOD THOUGH IMPROVING CONDS AFTER 06Z THU.
06Z THU THROUGH 12Z THURS...MAINLY VFR CONDITIONS AT PBG/BTV/RUT/MSS
WITH MVFR IN LEFTOVER MTN SNOW SHOWERS AT SLK/MPV.
12Z THURS THROUGH 00Z SUNDAY...MVFR/IFR IN SNOW/RAIN. ELEVATED
LLWS AND HIGHER WIND THREAT AS WELL 18Z THU THROUGH 06Z FRI WITH
STRONG ERLY FLOW. SOME IMPROVING CONDITIONS EXPECTED BY 12Z
SATURDAY WITH MVFR TO VFR CONDITIONS DEVELOPING.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 1 AM EST
THURSDAY FOR VTZ001>003-005-006-008>012-016>019.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
THURSDAY FOR VTZ004-007.
NY...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 1 AM EST
THURSDAY FOR NYZ028>031-034-035.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
THURSDAY FOR NYZ026-027-087.
&&
SYNOPSIS...HANSON
NEAR TERM...WGH
SHORT TERM...HANSON
LONG TERM...TABER
AVIATION...TABERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1123 AM EST TUE FEB 23 2010 NYZ028>031-034-035-VTZ001>003-005-006-008>012-016>019-241630- EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-WESTERN CHITTENDEN-LAMOILLE-WASHINGTON- WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN- EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 1123 AM EST TUE FEB 23 2010 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ026-027-087-VTZ004-007-241630- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE- ESSEX-CALEDONIA- 1123 AM EST TUE FEB 23 2010 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND NORTHEAST VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2010Every state in 2010This day in weather historyWarnings in Vermont, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209563, 209564, 209565, 209566, 209567, 209568, 209569, 209570, 209571, 209572, 209573, 209574, 209575, 209576, 209577, 209578.